Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 166, NWS Rapid City, SD

August 14, 2021Haakon County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 14, 2021, 4:40 PM MDT for Haakon County, Pennington County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2021, 4:40 PM MDT (22:40 UTC)
Expired
Aug 14, 2021, 5:11 PM MDT
In force
31 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Haakon County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 76 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:50 PM MDTHAIL 1.2516 Wsw Billsburg, SDQUARTER TO HALF DOLLAR SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:28 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS53 KUNR 142240
SVRUNR
SDC055-103-142330-
/O.NEW.KUNR.SV.W.0166.210814T2240Z-210814T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
440 PM MDT Sat Aug 14 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Haakon County in west central South Dakota...
  East central Pennington County in west central South Dakota...

* Until 530 PM MDT.

* At 440 PM MDT, a severe thunderstorm was located 9 miles north of
  Grindstone, or 22 miles northwest of Philip, moving east at 20 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Grindstone Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4417 10202 4440 10202 4446 10168 4410 10171
TIME...MOT...LOC 2240Z 271DEG 18KT 4428 10200 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Pojorlie
2 follow-up statements
702 
WWUS53 KUNR 142307
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
507 PM MDT Sat Aug 14 2021

SDC103-142317-
/O.CAN.KUNR.SV.W.0166.000000T0000Z-210814T2330Z/
Pennington SD-
507 PM MDT Sat Aug 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PENNINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.

LAT...LON 4418 10191 4436 10192 4446 10168 4410 10171
TIME...MOT...LOC 2307Z 271DEG 18KT 4428 10181 

$$

SDC055-142330-
/O.CON.KUNR.SV.W.0166.000000T0000Z-210814T2330Z/
Haakon SD-
507 PM MDT Sat Aug 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN HAAKON COUNTY...

At 507 PM MDT, a severe thunderstorm was located 5 miles north of
Grindstone Butte, or 17 miles northwest of Philip, moving east at 20
mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Grindstone Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 10191 4436 10192 4446 10168 4410 10171
TIME...MOT...LOC 2307Z 271DEG 18KT 4428 10181 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Pojorlie
750 
WWUS53 KUNR 142311
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
511 PM MDT Sat Aug 14 2021

SDC055-142321-
/O.CAN.KUNR.SV.W.0166.000000T0000Z-210814T2330Z/
Haakon SD-
511 PM MDT Sat Aug 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAAKON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.

LAT...LON 4418 10191 4436 10192 4446 10168 4410 10171
TIME...MOT...LOC 2310Z 271DEG 18KT 4428 10178 

$$

Pojorlie

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:39 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 14, 12:39 PM MDT, 4 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1239 PM MDT Sat Aug 14 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 1237 PM MDT Sat Aug 14 2021

With broad upper ridging over the western CONUS, upper-
level smoke is drifting into northeastern WY and western SD. Morning
clouds dissipated, but cumulus are popping up across the CWA, most
pronounced over the Black Hills. A couple blips on radar have
appeared, then fizzled, but one storm is trying to intensify.
Surface map shows low pressure to the east, resulting in southerly
winds across the CWA - breezy over south central SD. Temperatures
this afternoon are warming into the 80s and 90s.

Still plenty of discrepancy among CAMs for thunderstorm action this
afternoon. Not seeing much for upper-level support in WV or models,
but Black Hills will be the focus for any development, with storms
then spreading onto the eastern plains. Buoyancy and shear
ingredients are still forecast to be sufficient for storms to become
severe.

A shortwave currently over northeastern MT is progged to slide
through central SD overnight. With the nose of the low-level jet
pushing into south central SD, storms will be possible in the
presence of 1000 J/kg MLCAPE. Shear will be weak to marginal, so
cannot rule out the possibility of a strong to severe storm early
Sunday morning.

Hot weather will continue Sunday through Tuesday, as thermal ridge
axis gradually slides over our area. Highs in the 90s to around 100
can be expected each day. However, the return of smoke/haze to the
area could limit these highs. An occasional storm will be possible,
but weather will be dry overall during this time.

Midweek, and approaching low pressure system from the Pacific
Northwest will begin to affect the region. Timing appears a bit
slower than previous runs, with the associated cold front now moving
through Thursday. Showers and thunderstorms will be possible
Thursday/Friday as the trough pushes through. Models diverge after
that, so confidence in next weekend's forecast is low.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1111 AM MDT Sat Aug 14 2021

VFR conditions are expected through the forecast period. Isold
storms are possible from the Black Hills to south central SD

&&

.FIRE WEATHER...
Issued At 1237 PM MDT Sat Aug 14 2021

Hot and dry conditions are expected
through early next week, with highs in the 90s, and relative
humidity dipping into the teens. On Sunday and Monday, winds are
expected to be fairly light over the driest areas. The most likely
place for breezy winds will be across south central SD, where
relative humidity will be around 30 to 40 percent. However, on
Tuesday, southerly winds may increase ahead of an approaching
trough, then change directions and become gusty behind the trough.
Anticipating Tuesday as the day to watch for potential headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...MLS
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 14, 4:03 AM MDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
403 AM MDT Sat Aug 14 2021

SDZ001-002-012>014-025-WYZ054>058-071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
403 AM MDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times in the period. Widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026>032-041>044-046-047-049-072>074-151300-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
403 AM MDT Sat Aug 14 2021 /503 AM CDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon. An
isolated strong to severe storm or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times in the period. Widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 14, 3:35 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             11 WSW ELM SPRINGS      44.24N 102.73W
08/14/2021  E1.00 INCH       MEADE              SD   PUBLIC

&&

MLS
Local storm report, Aug 14, 3:41 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             6 SSW ELM SPRINGS       44.23N 102.57W
08/14/2021  E1.50 INCH       MEADE              SD   TRIBAL OFFICIAL

&&

MLS
Local storm report, Aug 14, 3:51 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 WSW HERMOSA           43.82N 103.25W
08/14/2021  M1.10 INCH       CUSTER             SD   PUBLIC

&&

MLS
Local storm report, Aug 14, 3:55 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/14/2021  M2.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MLS
Local storm report, Aug 14, 4:21 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 SSW ELM SPRINGS       44.25N 102.58W
08/14/2021  M2.75 INCH       MEADE              SD   PUBLIC

            LOTS OF DAMAGE TO VEHICLES. HAIL BEGAN AROUND 330 PM
            AND CONTINUED UNTIL 345 PM.

&&

MLS
Local storm report, Aug 14, 4:27 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 NNE CREIGHTON         44.29N 102.18W
08/14/2021  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:45 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River45 min
Aug 14, 1:28 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River47 min
Aug 14, 1:57 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington48 min
Aug 14, 2:06 PM MDTSevere Thunderstorm WarningUNRFall River23 min
Aug 14, 2:37 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington53 min
Aug 14, 2:44 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington41 min
Aug 14, 3:05 PM MDTSevere Thunderstorm WarningUNRMeade40 min
Aug 14, 3:18 PM MDTSpecial Weather StatementUNRPennington42 min
Aug 14, 3:24 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster66 min
Aug 14, 3:30 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington60 min
Aug 14, 4:04 PM MDTSevere Thunderstorm WarningUNRPennington56 min
Aug 14, 5:34 PM MDTSevere Thunderstorm WarningUNRMellette41 min
Aug 14, 5:40 PM MDTSpecial Weather StatementUNRMeade50 min
Aug 14, 5:56 PM MDTSevere Thunderstorm WarningUNRFall River34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.